Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 331, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2008, 2:56 PM EDT for Alleghany County, Ashe County, North Carolina; 5 counties in Virginia. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2008, 2:56 PM EDT (18:56 UTC)
- Expired
- Jul 9, 2008, 4:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Ashe County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:31 PM EDT | TSTM WND DMG | Sparta, NC | TREE DOWN ON MEMORIAL PARK DRIVE |
| Jul 9, 3:45 PM EDT | TSTM WND DMG | Ennice, NC | TREE DOWN ON CRAB CREEK ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 091856
SVRRNK
NCC005-009-VAC035-077-173-197-640-092000-
/O.NEW.KRNK.SV.W.0331.080709T1856Z-080709T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT WED JUL 9 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
NORTHERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
CITY OF GALAX IN SOUTHWEST VIRGINIA
GRAYSON COUNTY IN SOUTHWEST VIRGINIA
WESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
SOUTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 400 PM EDT.
* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM THOMAS BRIDGE TO FLATWOOD...OR ALONG A LINE EXTENDING FROM
MARION TO WHITETOP...AND MOVING EAST AT 39 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOUNT ROGERS SUMMIT...
GRAYSON HIGHLANDS STATE PARK...
LANSING...
GRASSY CREEK...
MOUTH OF WILSON...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3662 8166 3662 8161 3665 8164 3682 8156
3678 8082 3648 8095 3647 8097 3644 8097
3651 8171
TIME...MOT...LOC 1856Z 267DEG 34KT 3677 8147 3653 8159
$$
DS5 follow-up statements
000
WWUS51 KRNK 091910
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT WED JUL 9 2008
NCC005-009-VAC035-077-173-197-640-092000-
/O.CON.KRNK.SV.W.0331.000000T0000Z-080709T2000Z/
ALLEGHANY NC-ASHE NC-CITY OF GALAX VA-GRAYSON VA-CARROLL VA-SMYTH VA-
WYTHE VA-
311 PM EDT WED JUL 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR THE CITY OF GALAX... SOUTHERN WYTHE...EASTERN SMYTH...WESTERN
CARROLL...GRAYSON...NORTHEASTERN ASHE AND ALLEGHANY COUNTIES...
AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FLATRIDGE TO GRASSY CREEK...OR ALONG A LINE EXTENDING
FROM SUGAR GROVE TO LANSING...MOVING EAST AT 39 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3681 8141 3681 8124 3680 8124 3680 8117
3680 8115 3680 8110 3678 8082 3648 8095
3647 8097 3644 8097 3650 8154
TIME...MOT...LOC 1911Z 267DEG 34KT 3678 8129 3654 8141
$$
DS000
WWUS51 KRNK 091924
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT WED JUL 9 2008
VAC173-091934-
/O.CAN.KRNK.SV.W.0331.000000T0000Z-080709T2000Z/
SMYTH VA-
324 PM EDT WED JUL 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SMYTH COUNTY IS
CANCELLED...
LAT...LON 3680 8119 3678 8082 3648 8095 3647 8097
3644 8097 3650 8144
TIME...MOT...LOC 1924Z 267DEG 34KT 3677 8099 3661 8104
3654 8124
$$
NCC005-009-VAC035-077-197-640-092000-
/O.CON.KRNK.SV.W.0331.000000T0000Z-080709T2000Z/
ALLEGHANY NC-ASHE NC-CITY OF GALAX VA-GRAYSON VA-CARROLL VA-WYTHE VA-
324 PM EDT WED JUL 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR THE CITY OF GALAX... SOUTHERN WYTHE...WESTERN CARROLL...EASTERN
GRAYSON...NORTHEASTERN ASHE AND ALLEGHANY COUNTIES...
AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SPRING VALLEY TO BAYWOOD TO PINEY CREEK...OR ALONG A
LINE EXTENDING FROM FRIES TO INDEPENDENCE TO MOUTH OF WILSON...MOVING
EAST AT 39 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3680 8119 3678 8082 3648 8095 3647 8097
3644 8097 3650 8144
TIME...MOT...LOC 1924Z 267DEG 34KT 3677 8099 3661 8104
3654 8124
$$
DS000
WWUS51 KRNK 091938
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT WED JUL 9 2008
NCC009-VAC197-091948-
/O.CAN.KRNK.SV.W.0331.000000T0000Z-080709T2000Z/
ASHE NC-WYTHE VA-
338 PM EDT WED JUL 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WYTHE AND
NORTHEASTERN ASHE COUNTIES IS CANCELLED...
LAT...LON 3648 8127 3665 8103 3679 8094 3678 8082
3648 8095 3647 8097 3644 8097
TIME...MOT...LOC 1938Z 267DEG 34KT 3676 8086 3660 8091
3653 8111
$$
NCC005-VAC035-077-640-092000-
/O.CON.KRNK.SV.W.0331.000000T0000Z-080709T2000Z/
ALLEGHANY NC-CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
338 PM EDT WED JUL 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR THE CITY OF GALAX... WESTERN CARROLL...SOUTHEASTERN GRAYSON AND
NORTHERN ALLEGHANY COUNTIES...
AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BYLLESBY TO BAYWOOD TO TWIN
OAKS...OR ALONG A LINE EXTENDING FROM FRIES TO ENNICE TO SPARTA...
MOVING EAST AT 39 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3648 8127 3665 8103 3679 8094 3678 8082
3648 8095 3647 8097 3644 8097
TIME...MOT...LOC 1938Z 267DEG 34KT 3676 8086 3660 8091
3653 8111
$$
DS000
WWUS51 KRNK 091951
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED JUL 9 2008
NCC005-VAC035-077-640-092000-
/O.CON.KRNK.SV.W.0331.000000T0000Z-080709T2000Z/
ALLEGHANY NC-CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
352 PM EDT WED JUL 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR THE CITY OF GALAX... WESTERN CARROLL...SOUTHEASTERN GRAYSON AND
NORTHEASTERN ALLEGHANY COUNTIES...
AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GALAX CITY TO BARRETT TO GLADE VALLEY...OR ALONG A
LINE EXTENDING FROM GALAX CITY TO ENNICE TO 7 MILES NORTH OF
TRAPHILL...MOVING EAST AT 39 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3646 8110 3678 8082 3648 8095 3647 8097
3644 8097
TIME...MOT...LOC 1952Z 267DEG 34KT 3666 8083 3656 8087
3645 8096
$$
DS000
WWUS51 KRNK 091956
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT WED JUL 9 2008
NCC005-VAC035-077-640-092007-
/O.EXP.KRNK.SV.W.0331.000000T0000Z-080709T2000Z/
ALLEGHANY NC-CITY OF GALAX VA-GRAYSON VA-CARROLL VA-
357 PM EDT WED JUL 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF GALAX...WESTERN
CARROLL...SOUTHEASTERN GRAYSON AND NORTHEASTERN ALLEGHANY COUNTIES
EXPIRES AT 400 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3646 8110 3678 8082 3648 8095 3647 8097
3644 8097
TIME...MOT...LOC 1957Z 267DEG 34KT 3666 8077 3656 8081
3645 8090
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:30 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 9, 1:30 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT WED JUL 9 2008 .SYNOPSIS... A WEAK COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT. THE FRONT WILL STALL AND THEN DISSIPATE OVER THE CAROLINAS ON THURSDAY AND THURSDAY NIGHT. WIDESPREAD THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION WITH THE FRONTAL PASSAGE. && .NEAR TERM /THROUGH TONIGHT/... OVERNIGHT BATCH OF SHOWERS HAS MOVED EAST OF THE CWA FOR THE MOST PART. STILL A LOT OF RESIDUAL DEBRIS CLOUDS ACROSS THE FORECAST AREA- ESPECIALLY THE NRN HALF. HOWEVER...SHOULD BE ENOUGH SUN TO REACH THE FCST MAX TEMPS OF AROUND 80 MTNS AND MID TO UPPER 80S FOOTHILLS AND PIEDMONT FOR THE MOST PART. MAY RAISE MAX TEMPS A FEW DEGREES IN THE MTNS. WATER VAPOR SHOWS A FAIRLY STRONG SHORT WAVE MOVG THRU THE GREAT LAKES REGION AT THIS TIME...WITH THE TRAILING EDGE OF THIS WAVE KEEPING AN AREA OF TSTMS GOING OVER KY/TN. WITH HEATING AHEAD OF THIS AREA...AND DEWPOINTS IN THE 70S...I EXPECT SHOWERS AND TSTMS TO BECOME WIDESPREAD THIS AFTERNOON MOVG INTO THE SRN/CENTRAL APPLNS WHERE WE HAVE THE CATEG POPS. MEANWHILE...FAIRLY STRONG WEST WINDS OF 20 TO 25 KNOTS WILL TEND TO SUPPRESS TSTM DEVELOPMENT IN THE FOOTHILLS AND PIEDMONT...BUT MODIFIED GSO SOUNDING INDICATES ENOUGH INSTABILITY- 3500 J/KG...THAT STORMS SHOULD DEVELOP IN THE FOOTHILLS AND PIEDMONT BY MID AFTERNOON. SHEAR WILL BE STRONG ENOUGH TODAY THAT WE SHOULD HAVE MULTICELL CONVECTION AND ENOUGH INSTABILITY THAT THERE WILL BE A THREAT FOR DAMAGING WIND GUSTS. THE ENTIRE CWA HAS A SLIGHT RISK SEVERE NOW. OTHER CONCERN FOR THIS AFT/EVE WITH THE CONVECTION IS THE POTENTIAL FOR VERY HEAVY DOWNPOURS WITH PWATS 1.7 TO 2 INCHES...OR 125% OF NORMAL. FFG IS LOW ENOUGH IN SPOTS THAT 1.25 TO 2 INCHES IN AN HOUR COULD CAUSE FLOODING. THINK STORMS WILL BE MOVING ALONG FAST ENOUGH THAT WE DO NOT NEED A FLASH FLOOD WATCH AT THIS POINT. HOWEVER...IF STORMS DEVELOP ON OLD BOUNDARIES OR A LEE TROUGH AND BEGIN TO TRAIN...WE MAY NEED A SHORT FUSED FLASH FLOOD WATCH LATE THIS AFTERNOON OR EARLY THIS EVENING. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... TIMING OF WEAK COLD FRONT REMAINS SIMILAR ON MODELS...BUT AT SOME POINT THURSDAY OR THURSDAY NIGHT FRONT WILL STALL OUT AS IT BECOMES PARALLEL WITH ZONAL FLOW ALOFT. BOTH GFS AND NAM ARE NOT SHOWING ANY PRESSURE RISES AND HAVE A HINT OF A WAVE AT 850 MB COMING OUT OF THE TENNESSEE VALLEY. LOW LEVEL WINDS BELOW 850 MB MAY HAVE A LIGHT COMPONENT OUT OF THE EAST WHICH WOULD KEEP LOW LEVEL MOISTURE HIGH. NAM WAS ALSO KEEPING DEEP MOISTURE IN THROUGH FRIDAY MORNING. WILL SLIGHTLY INCREASE CHANCE OF PRECIPITATION THURSDAY AND THURSDAY NIGHT ALONG THE VIRGINIA/NORTH CAROLINA BORDER. WITH ALL THE CLOUD COVER THIS MORNING HAVE LOWERED THE MAXIMUM TEMPERATURES FOR TODAY A COUPLE OF DEGREES IN MOST LOCATIONS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... KEPT LIGHT POPS FRIDAY ACROSS SOUTHERN PORTIONS OF CWA WITH WEAK SLOW MOVING FRONTAL BOUNDARY AND SOME ONSHORE FLOW. H5 LOW MOVING INTO SOUTH CENTRAL CANADA...AND STRENGTHENING UPPER HIGH OVER THE GULF OF MEXICO MAY NUDGE THIS BOUNDARY SLIGHTLY BACK NORTH. A SIG MID LEVEL WEAKNESS/CLOSED LOW DEVELOPMENT IS POSSIBLE OFF LOWER MID ATLC COAST WITH SFC LOW DEVELOPMENT EXPECTED OFF NC DURING THE WEEKEND. COLD FRONT WILL TRAVEL THROUGH SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE REGION MONDAY INTO WEDNESDAY. LEANED MEDIUM RANGE ISC GRIDS TOWARDS HPCGUIDE. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... AIRMASS ACROSS THE REGION HAS BECOME MODERATELY UNSTABLE. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST WEST OF THE AREA AHEAD OF A WEAK SHORT WAVE. THESE SHOULD CONTINUE INCREASING IN COVERAGE AND INTENSITY AND MOVE EAST THROUGH THE AFTERNOON AND INTO THE EARLY EVENING. I HAVE INCLUDED A FAIRLY LONG PERIOD OF VCTS FOR ALL TAF SITES...WITH A SHORTER 2 HOUR TEMPO PERIOD WITH TSTMS FOR WHEN I THINK THEY ARE MOST LIKELY AT EACH TAF SITE. STORMS SHOULD BE STRONG ENOUGH WHEN THEY REACH ROA AND LYH THAT I INCLUDED STRONG WINDS WITH THE TEMP GROUP...AND STRONGEST AT DANVILLE...WHERE I INCLUDED THE STRONGEST WINDS. ALL SITES WILL LIKELY SEE MVFR CONDITIONS...POSSIBLY A BRIEF PERIOD OF IFR WITH THE PASSAGE OF TSTMS. STORMS SHOULD CLEAR DANVILLE LAST BY 00 TO 02Z. MVFR FOG IS LIKELY OVERNIGHT...WITH A GOOD CHANCE OF LIFR AT LWB AND IFR CIG AT DAN. WITH DRIER AIR MOVING INTO THE AREA THURSDAY BEHIND THE SFC FRONT...CONDITIONS SHOULD IMPROVE QUICKLY. ONLY EXCEPTION MAY BE DANVILLE...WHERE THE SFC FNT MAY STALL. AS NOTED...THE FRONT MAY STALL ACROSS NC THU...SO THERE WILL BE A THREAT FOR TSTMS MAINLY AT DANVILLE. EVEN DRIER AIR WILL WORK INTO MOST OF THE AREA FOR FRIDAY. RETURN FLOW SATURDAY AND SUNDAY MAY PRODUCE ISOLATED TO SCATTERED TSTMS IN THE MTNS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/RCS NEAR TERM...AMS/JJ SHORT TERM...AMS LONG TERM...KK/RCS AVIATION...AMS/JJ
Hazardous weather outlook, Jul 9, 9:47 AM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 947 AM EDT WED JUL 9 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101400- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 947 AM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 9, 9:23 AM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG POPLAR HILL 37.22N 80.73W
07/08/2008 GILES VA PUBLIC
LARGE TREE DOWN ON ROUTE 100 BLOCKING TRAFFIC.
&&
JJACKSONLocal storm report, Jul 9, 11:12 AM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 3 W MONETA 37.19N 79.69W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON GOODVIEW ROAD NEAR HIGHWAY 122
0657 PM TSTM WND DMG 4 ESE MONTVALE 37.36N 79.67W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON IRVING ROAD NEAR HIGHWAY 460
0725 PM TSTM WND DMG 1 S SEDALIA 37.47N 79.45W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON HURRICANE RIDGE ROAD
&&
SKSpecial weather statement, Jul 9, 2:48 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 248 PM EDT WED JUL 9 2008 NCZ003-004-020-091915- YADKIN NC-STOKES NC-SURRY NC- 248 PM EDT WED JUL 9 2008 ...EXPECT THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL...FREQUENT LIGHTNING AND GUSTY WINDS... AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PILOT MOUNTAIN TO 3 MILES WEST OF YADKINVILLE...MOVING EAST AT 27 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...YADKINVILLE AT 255 PM EDT...PILOT MOUNTAIN STATE PARK...SHACKTOWN AT 300 PM EDT...VADE MECUM AT 305 PM EDT...CAPELLA...HUNTSVILLE AT 310 PM EDT...HANGING ROCK STATE PARK... KING AT 315 PM EDT... EXPECT RAINFALL AMOUNTS OF UP TO THREE QUARTERS OF AN INCH DURING THE NEXT HALF HOUR....FREQUENT LIGHTNING AND WIND GUSTS APPROACHING 50 MPH. SMALL HAIL IS ALSO POSSIBLE. DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 61 min |
| Jul 9, 2:03 PM EDT | Flash Flood Warning | RNK | Wilkes | 5 hr |
| Jul 9, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 24 min |
| Jul 9, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 55 min |
| Jul 9, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Yadkin | 57 min |
| Jul 9, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 69 min |
| Jul 8, 8:43 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 56 min |
| Jul 9, 3:36 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery | 54 min |
| Jul 9, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville | 59 min |
| Jul 9, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Campbell, Franklin, Pittsylvania, Roanoke and 1 more | 55 min |
| Jul 9, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 64 min |
| Jul 9, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 64 min |
| Jul 9, 4:50 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 70 min |
| Jul 9, 4:54 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Danville, City of Martinsville | 61 min |
| Jul 9, 4:55 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 65 min |
| Jul 9, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 71 min |
| Jul 9, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Charlotte | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.